Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 54, NWS Atlanta, GA

January 22, 2023Telfair County, Wheeler County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jan 22, 2023, 5:24 PM EST for Telfair County, Wheeler County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2023, 5:24 PM EST (22:24 UTC)
Expired
Jan 22, 2023, 6:04 PM EST
In force
40 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Telfair County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 104 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

737 
WUUS52 KFFC 222224
SVRFFC
GAC271-309-222315-
/O.NEW.KFFC.SV.W.0054.230122T2224Z-230122T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
524 PM EST Sun Jan 22 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Telfair County in central Georgia...
  Southeastern Wheeler County in central Georgia...

* Until 615 PM EST.

* At 523 PM EST, a severe thunderstorm was located near Osierfield,
  or 9 miles north of Ambrose, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lumber City, Jacksonville and Horse Creek Wma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3181 8309 3204 8261 3201 8260 3197 8254
      3193 8259 3194 8260 3192 8265 3192 8268
      3190 8269 3186 8276 3185 8279 3184 8278
      3182 8284 3178 8286 3178 8289 3179 8290
      3178 8292 3179 8298 3178 8301
TIME...MOT...LOC 2223Z 246DEG 47KT 3172 8307 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
424 
WWUS52 KFFC 222252
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
552 PM EST Sun Jan 22 2023

GAC271-309-222315-
/O.CON.KFFC.SV.W.0054.000000T0000Z-230122T2315Z/
Telfair GA-Wheeler GA-
552 PM EST Sun Jan 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR SOUTHEASTERN TELFAIR AND SOUTHEASTERN WHEELER COUNTIES...

At 552 PM EST, a severe thunderstorm was located near Hazlehurst,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lumber City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3204 8261 3201 8260 3197 8254 3193 8259
      3194 8260 3192 8265 3192 8268 3190 8269
      3186 8276 3185 8279 3184 8278 3183 8281
      3196 8278
TIME...MOT...LOC 2252Z 246DEG 47KT 3187 8266 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
506 
WWUS52 KFFC 222304
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
604 PM EST Sun Jan 22 2023

GAC271-309-222313-
/O.CAN.KFFC.SV.W.0054.000000T0000Z-230122T2315Z/
Telfair GA-Wheeler GA-
604 PM EST Sun Jan 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TELFAIR AND
SOUTHEASTERN WHEELER COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with this
thunderstorm.

LAT...LON 3204 8261 3201 8260 3197 8254 3193 8259
      3194 8260 3192 8265 3192 8268 3190 8269
      3186 8276 3185 8279 3184 8278 3183 8281
      3196 8278
TIME...MOT...LOC 2303Z 246DEG 47KT 3193 8249 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:21 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 22, 2:21 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
221 PM EST Sun Jan 22 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Monday)
Issued at 221 PM EST Sun Jan 22 2023

A longwave upper trough is extending from southeast Canada towards
the Ozarks region, and is expected to lift northeastward today into
tomorrow. A surface low to associated with this trough is currently
positioned over southwest Georgia. Another round of precipitation
has spread into central Georgia ahead of the low, and will continue
to advance northeastward ahead of the system. A CAD wedge,
reinforced by rain earlier today, persists across north and portions
of central Georgia, which has made for a chilly and gloomy day. The
cold dome underneath the wedge will keep temperatures in the 40s
across the area this afternoon across the majority of the forecast
area, with some 50s in the far southern tier just south of the wedge
boundary. The influence of the wedge has also limited surface-based
instability and thus limited thunder chances. Isolated thunderstorms
are still possible in the southeast portion of our area this
afternoon where temperatures and dewpoints are warmer. A strong
storm producing gusty winds is not entirely out of the question. The
additional rainfall this afternoon could also lead to isolated river
flooding. The aforementioned low will cross the area tonight,
with rain chances diminishing after midnight.

Low temperatures on Monday morning will mainly be in the mid to
upper 30s in north Georgia and low 40s in central Georgia. Higher
elevations in far northwest Georgia are furthermore forecast to drop
to near-freezing during the early morning hours. With isolated to
scattered precipitation wrapping around the back side of the low
pressure system, it will be possible to see rain/snow showers in
these higher elevations. However, with a drier airmass also building
in behind the system, atmospheric moisture will be fairly limited.
Any snow accumulations are anticipated to be minimal, at one-quarter
of an inch or less above roughly 2000ft. Precipitation is expected
to come to an end on Monday as the trough axis lifts northeastward
towards maritime New England and surface high pressure builds in
over the Southeast. Broken low clouds will hang around through the
morning hours on Monday, but will scatter out by the early
afternoon. Cool, northwesterly winds and lingering cloud cover will
serve to limit warming, with afternoon highs mainly in the upper 40s
to low 50s.

King

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 221 PM EST Sun Jan 22 2023

Tuesday's sensible weather is expected to be calm as ridging
aloft and at the surface presides over the forecast area.
Temperatures will feel quite seasonable with daytime maximums in the
50s. This calm start to the long term forecast period will be
fleeting as a potent shortwave cuts off at the mid-levels over the
southwestern CONUS and ejects over Texas. As the shortwave trough
acquires a negative tilt during its traverse across the Plains, the
surface low deepens over the the Lower Mississippi Valley and skirts
the northern periphery of the forecast area. This will be the next
system could that bring another round of strong to severe
thunderstorms to portions of north and central Georgia by midweek.
Models continue to favor the timing of the main line to begin moving
through in the early morning hours of Wednesday. This timing will
likely limit surface based CAPE, however, models prog 100-200+ J/kg
of MUCAPE overspreading the area. Additionally, an unseasonably warm
and moist airmass will likely be in place especially along and south
of I-20, where temps in the mid to upper 60s will coincide with
dewpoints in the mid 50s to low 60s. These temperatures may not be
realized further west if the precipitation moves in quickly on
Wednesday. Given the highly sheared environment with an 850mb jet
from 50 to 70kt, thunderstorms that do develop will be able to
maintain their updrafts and become capable of producing damaging
wind gusts with an outside chance for a brief tornado. At this time,
it appears that the greatest risk for severe weather will remain
further to the south and to the west. However, will need to monitor
conditions closer to the event as finer details will play critical
roles in the severe risk. In addition to the the threat for strong
to severe thunderstorms, gradient winds at the surface will produce
sustained winds over 20mph and gusts over 35mph that could approach
Wind Advisory criteria beginning early Wednesday and lasting through
the frontal passage late Wednesday. A few locations especially in
areas of high terrain could see winds gusting as high as 40mph at
times. QPF is currently progged to range between 0.75-2.0" where
locally higher amounts may be possible.

Once the front passes through late Wednesday, a dry slot will
infiltrate the forecast area and bring cooler temperatures. Maximum
high temperatures on Thursday top out in the upper 40s and low 50s
and overnight low temperatures in the upper 20s and low 30s. A
shortwave just to the north will send a reinforcing shot of dry air
into the forecast area overnight Friday, where weather conditions
are expected to remain dry and calm. Temperatures will steadily
climb through the end of the forecast period.

KAL

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM EST Sun Jan 22 2023

The first round of rain has moved eastward away from all TAF sites,
but another round has entered west-central Georgia and will spread
northeastward this afternoon. LIFR ceilings are expected to persist
into the evening hours, with a possibility of some VLIFR ceilings
after 20Z. There will also be periods of 1-2SM visibilities in the
light rain/drizzle/fog into the evening. Rain is expected to come to
an end by midnight, after which point ceilings should begin to
gradually improve. MVFR conditions are expected through much of the
morning before clouds scatter out by 16-17Z. Winds will be E at 7-10
kts before shifting to W/NW after 02Z. Winds will then increase to
12-15 kts with gusts up to 25 kts after 06Z and through most of the
day on Monday.

//ATL Confidence...Avi Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          38  51  27  54 /  70   0   0   0
Atlanta         39  48  29  52 /  50   0   0   0
Blairsville     31  40  23  52 /  50  10   0   0
Cartersville    36  48  26  54 /  30   0   0   0
Columbus        41  54  30  56 /  50   0   0   0
Gainesville     36  48  29  52 /  50   0   0   0
Macon           42  54  30  57 /  70   0   0   0
Rome            36  49  27  55 /  30   0   0   0
Peachtree City  38  50  27  55 /  50   0   0   0
Vidalia         45  57  32  59 /  90   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...King
LONG TERM....KAL
AVIATION...King
Hazardous weather outlook, Jan 22, 2:30 PM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
230 PM EST Sun Jan 22 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
230 PM EST Sun Jan 22 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Widespread rain will continue this afternoon. Isolated
thunderstorms will also remain possible mainly in far southeast
portions of the area. A strong storm producing gusty winds and
locally heavy rainfall cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A light mix of rain and snow will be possible in the higher
elevations of far northeast Georgia early Monday morning, but
little to no accumulation is expected at this time.

The chance for thunderstorms and possible locally heavy rain will
return once again late Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 7:48 AM ESTSpecial Weather StatementFFCSumter27 min
Jan 22, 8:12 AM ESTSpecial Weather StatementFFCCrisp, Dooly, Pulaski, Wilcox33 min
Jan 22, 11:15 AM ESTRiver Flood WarningFFCForsyth3 hr
Jan 22, 5:58 PM ESTSpecial Weather StatementFFCToombs32 min
Jan 22, 6:03 PM ESTSpecial Weather StatementFFCToombs27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.